Overall increase is small, though, adding 1 cancer per 1,000 women treated
by canadianinlove on Wed Aug 18, 2010 12:40 AM
My husband has grade 4 GBM in the right frontal lobe he had 85-90% of the tumour removed almost a month ago it was the size of and orange and pushing his brain back in his head. He has recovered wonderfully from that surgery and still has headaches but they are not all the time and not as bad at all. He has had body aches like back pain and leg pain and neck pain etc...... is this normal? We are worried? Please help...he has not started treatment yet.....
by heart_and_soul on Wed Aug 18, 2010 02:56 AM
I don't think that the brain surgery per se would cause aches and pains like this, unless there was nerve damage? But that's not likely unless there was pressure on nerves in the spinal column. So here are a few thoughts:
1. Did he have a spinal scan to rule out primary cancers in other places? usually GBM starts up in the brain and doesn't go down but once in a great while it happens.
2. if he has EXTREME leg pain he should be seen quickly in case there are clots in his bloodstream. Not only dangerous to limbs but if they move through the system can cause heart and lung, not to mention much worse sudden brain problems.
3. If he has tapered off the dex/decadron/steroid pretty quickly, there will be pain and weakness and fatigue. They always want to wean you off way too fast. Unless the drug is causing terrible moods or blood sugar issues, taper SLOWLY, like 25% a week. Better to be comfortable, for cryin' out loud! (Why should we have to BEG for this?!?!?)
Hope that helps. Tough times all over. Be very kind to yourself, ok?Love, Sarah
by canadianinlove on Wed Aug 18, 2010 03:05 AM
They did not do any body scans because they said this kinda cancer is the primary.... my husbands pain has only started since being in the hospital and now being out....and I was wrong he does not have pain in his legs he says it is in his back and neck.... he would rate is pain in his back and neck about a 5 or 6 out of 10 on average....they told us his brain was being pushed down on the brainstem when the tumour that was a size of an orange was in there.... as for the steriod he is on 4 mg a day....they weened him in the hospital pretty quickly but have kept him on the 4 mg since being home (he is diabetic and it does a # to his sugars but we have been controlling it pretty good.)
by jcassick on Wed Aug 18, 2010 03:12 AM
Sarah, excellent ideas.
Also, I was thinking, that a month ago? I am wondering what his level of activity is at right now. I know that my husband had to be very careful after his biopsy to not move his head around so much, bend over, certain positions, and a host of other things from the occupational therapist before he left the hospital. My question is along the lines of inactivity.
AFTER CHECKING WITH THE DOCTOR! (cannot stress that enough), find out if there is a certain level of activity that should be followed. Perhaps a short walk, pool exercises with an trained occupational therapist, or other light activity could help ease leg pain. Leg circles or leg lifts while sitting, or laying down. Just please, do not take my advise without checking with his doctors. I just know that long periods of inactivity can cause the muscles to become painful, especially the legs, and cause clots. I am just remembering an aunt who was bed bound for a month, and getting her to move again solved her problems and reduced the pain.
Also, like Sarah, I agree, and see that I am so lucky that my husband's doctors support the dex level. Swelling causes so many issues.
Take care & be safe on your journey, Joanne
by canadianinlove on Wed Aug 18, 2010 03:15 AM
Everyday my husband is more and more active...I would actually say he is almost at a regular activity level.....he does though however take 1-2 ...naps a day about 2-3 hours long.....never used to do that before...I will be calling the doctor tomorrow...I was just hoping somone could give me piece of mind tonight.. :-)...lol
by jcassick on Wed Aug 18, 2010 03:38 AM
If you ever find that piece of mind. Please let me know. I worry constantly. Some days Zoloft and my stubborness are the only things that get me up and moving.
by thom1948 on Wed Aug 18, 2010 04:28 AM
My wife had surgery in November 2009, GBM, stage 4 was told by neurosurgeon one of the worse he had seen and that she might have 6 months maybe 8. We passed 8 a couple of weeks ago and so far, the turmor zone continue to shrink and no new tumors. There has been the usual radiation, chemo, then more chemo, blood issues, now chemo and injections to stimulate blood cells, had platelets, etc.
As to peace, does come but with a price. When things are going ok (relative term), and something from the early days (before and just after surgery) happens, the uneasiness comes back. But it will disappear. It helps to have a support group, in my case it is a world wide group through my facebook account that was set up to keep the many people who know my wife up to date. It has not become a great support group. Blogs are great, but not often immediate reponse. Yesterday was my wife's 60th birthday and we have many comments, responses of encouragement which helps her and help me.
It's ok to have down times, but I remember that when we were married we became "one" and so we are in this together .... Plus her job is now to work to be here and my job is to help her as hard as I can. Now is the time to be as close as we can!
by rcassick on Wed Aug 18, 2010 05:42 AM
Its odd, but I turned vegetarian a year before they found my tumor (or rather, it found me) and since I have lost my weight, got my BP in line, and oh yeah got this darned tumor (I keep saying that don't I?) I have not had a single headache aside from ONE I remember when I actually managed to get a slight cold and was congested. I have not even had a sinus headache aside from that one little one. Holes drilled in my head for the biopsy, seizures, dislocated shoulder (happened during my first seizure event) and I have not taken a single aspirin or pain pill. Oh, yeah, I took half a Hydrocodone when I came home after getting my shoulder reset but that was it. I don;t even think they gave me much in the hospital after my brain biopsy. If they did I never remember asking for any.
Is he drinking enough water? Staying hydrated? What meds is he on right now? You can't (aren't supposed to) just swallow aspirin when you are on Cancer meds :) But I am sure there is something that can be done.
by mbg53 on Wed Aug 18, 2010 05:49 AM
prob some neuropathy from surgery. heat helps me, but they can try neurontin, too--not a narcotic, but did make me tired until i got used to it
by mominoh on Wed Aug 18, 2010 05:38 PM
I did not read the replies so sorry if I echo anyone's advice. First do check with his doctor, while GBM stays in the brain, in very rare cases it does move into the spine, sign of this is usually pain. So its often better to check and be safe. My dad (who is 6 1/2 months post surgery) has developed a really bad back pain. His doctors are pretty sure its due to the fact that he went from being very active man, to bedridden. Plus because of steriods, the weight gain and muscle deterioration.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.